What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 7, 1:04 PM EST, 45 minutes earlier.
Area forecast discussion, Jul 7, 1:04 PM EST, 45 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
204 PM EDT Wed Jul 7 2021
.AVIATION...
The frontal boundary has drifted south this morning and now lies
just south of the I69 corridor. Convection has begun all across the
area with heavier concentration expected south of the front (PTK,
DTW, DET, YIP) this afternoon where the airmass is more unstable.
Will go with a tempo for TS for the first few hours as coverage
looks adequate already with an expected increase over the next
couple hours. Attention then turns toward the stratus/fog across Mid
MI that is expected to build southward as winds flip to the north
behind the front. Light showers or drizzle will be possible through
most of the night with this trapped low level moisture and a weak
low rippling along the front. Another period of thunderstorms will
be possible early Thursday morning as a cold front then sweeps
through the area.
For DTW...Storm coverage will increase through the afternoon across
the area. Currently watching a cluster of storms entering Southern
MI which will lift northeast toward DTW by around 19Z. Will tempo
this early cluster and then amend for any additional storms through
the evening. Another round of storms will be possible early Thursday
with a cold frontal passage.
.DTW THRESHOLD PROBABILITIES...
* Moderate in thunderstorms this afternoon and evening.
* Low in ceilings at or below 5000 ft through mid afternoon, then
moderate thereafter.
&&
.PREV DISCUSSION...
Issued at 1126 AM EDT Wed Jul 7 2021
MORNING UPDATE...
Nearly stationary frontal boundary located roughly along the I-69
corridor this morning will provide a focus for severe storms and
possibly some flash flooding early this afternoon. An area of mainly
showers with with some embedded thunder is ongoing north of this
boundary across northern Lower Michigan, possibly clipping northern
portions of Midland/Bay Counties. The area of concern for severe
thunderstorms and flooding will be mainly south of this surface
boundary. The morning 12Z sounding came in with a 1.18 inch PWAT and
dewpoints are currently around 70 degrees south of the boundary. So
there is plenty of moisture already present. Models indicate an even
slightly greater increase of moisture/theta-e advection this
afternoon as lower level flow backs slightly more to the southwest
with the approach of a shortwave trough. This along with right
entrance jet dynamics will provide some additional larger scale
ascent to support more robust convection along and south of the
frontal boundary this afternoon/evening.
Minimal cloud cover showing on satellite this morning south of I-69
should allow daytime heating the opportunity effectively increase
instability with MLCAPEs climbing above 1500 J/kg. A dive into the
SPC mesoanalysis shows effective bulk shear values are enough to
support some thunderstorm organization. Southern portions of
southeast Michigan will have around 25-35 knots of effective shear
with 35-45 knots along the I-69 corridor. Mid level lapse rates are a
modest 5-5.5 C/km with freezing levels around 13kft. Though, there
is some more dry air aloft today compared to yesterday, so there
should be just slightly better conditions for hail production with
the more organized thunderstorms. Increasing low level lapse of 7-8
C/km will be more than sufficient to aide strong downburst winds. The
tornado threat remains very low, but cannot completely rule out a
quick spin up given the chance for isolated enhanced low level wind
shear associated with any outflow/frontal boundary interactions.
Expecting a messy slower moving multi-cell cluster type thunderstorm
day. No capping by the afternoon should allow convective initiation
in southeast Michigan to kick off from 12-2 pm with the severe
threat continuing until about 9-10 pm. A healthy diurnal cumulus
field has already developed with some weak radar echos already
showing across northern Indiana. The main threats remain damaging wet
downburst winds and localized flash flooding. The localized flash
flooding concerns will mostly be for urban locations, especially
around the greater Detroit area, that see repeated rounds of
thunderstorms.
The Storm Prediction Center morning update has expanded the Marginal
Risk to just north of the I-69 corridor and introduced a Slight Risk
that covers areas south of a line from far southern Macomb and
Oakland counties stretching west through far northwest Washtenaw.
There is also a Marginal Risk for Excessive Rainfall for all of
southeast Michigan through today.
PREV DISCUSSION...
Issued at 315 AM EDT Wed Jul 7 2021
DISCUSSION...
Our heatwave will come to an end today, although areas along and
south I-94 (arb-dtw-det) will attempt to make a run toward 90
degrees, but expected blossoming coverage of showers and
thunderstorms will probably cause temps to come up short. Nearly
stationary frontal boundary over southern Lower Michigan today
provides two concerns, severe storms and flooding rainfall.
Latest water vapor imagery showing the upper level energy/digging
trough working through the northern Plains early this morning. This
trough will continue to track southeast and amplify over the Midwest
today. This will allow for upper level PV advection/large scale
ascent over southeast Michigan this afternoon and this evening. 0-6
KM bulk shear tracking through northern Lower Michigan/central Lake
Huron will be running high for early July standards, 50+ knots.
Fortunately, areas north of I-69 will be on the cool/stable side of
the boundary, but there will be a transition zone and potential
favorable instability/shear combination along/south of I-69 to draw
concern for isolated severe storms (wet micro-bursts). Low level
winds (0-1 KM) have good directional shear, but magnitude/bulk shear
is lacking with values mostly below 10 knots. However, assuming
MLcapes reach 1500+ J/kg and with the frontal boundary in place,
would not totally rule out a rotating updraft/isolated tornado with
possible outflow boundary collision/localized enhanced low level wind
shear. The sooner we can get showers/thundestorms going during the
day, the better to help limit destabilization. An equal concern, if
not more is flooding possible in the Detroit Metro area. As the
trough digs over the Midwest, a pool of moisture looks to be advected
from western Kentucky-Tennessee/southern Mississippi River Valley,
and there is reasonable consensus this deeper moisture will clip
areas south of M-59 late today/this evening. 700 MB dew pts of at
least 3 C, with outside shot of reaching 5 C (nam/regional gem). 850
MB dew pts of 15-16 C/surface dew pts 70+ degrees will also be more
than sufficient for heavy rain with MLcapes of 1000-1500 J/kg
attempting to carry through the afternoon hours into the evening
hours as we get under right entrance forcing of the upper level jet
tonight. Hires solutions (NAM/ARW/ARW2) are surprisingly rather
subdued with the response and keeping convection highly localized and
does not give one confidence to go with a flash flood watch. Will
let the day evaluate the setup in the morning hours and issue if
necessary. The one saving grace appears to be 850-700 MB winds don't
back all that much and stay mostly west-southwest, so heavy rain
could end up being just to our east.
Showers (slight chance of thunderstorms) look to continue on Thursday
as the 500 MB trough axis is slow to move through the Central Great
Lakes, with surface low/reflection tracking through southeast
Michigan.
Shortwave tracking through northern Minnesota will re-enforce the
trough over the Great Lakes region Thursday night-Friday morning,
but with the moisture axis along the East coast, and 850-700 MB
Theta-E trough back across the western Great Lakes, low probability
of showers, although may get a modest moisture boost from Lake Huron
to at least support a slight chance for now.
Will lean toward a mostly dry Weekend as an upper level wave tracks
through the Midwest and attempts to cutoff, just far enough south.
Although it appears this system will then get booted off to the
northeast Sunday night/early next week (see 00z Euro) to support a
better chance of showers and thundestorms.
MARINE...
Northerly winds will continue in the 15-20 kt range as the region
remains between low pressure moving eastward and high pressure to
the north. Northeasterly flow to then advect a cooler air mass over
the marine waters Wednesday and Thursday, accompanied by a
strengthening wind field aloft as low pressure approaches from the
east, which will allow for stronger gust potential in excess of 20
kts. Onshore wave action in the wake of northeasterly flow will
allow building wave heights as well, in which a combination of these
wind and wave conditions may be hazardous to small crafts late
Wednesday into Thursday. This advancing low will also contribute to
a continuation of shower/thunderstorm chances in the Wednesday-
Thursday timeframe across the central Great Lakes before departing
late week.
HYDROLOGY...
Moisture laden airmass with buildup of instability today will
present a heavy rain threat this afternoon through tonight, as
surface boundary hangs over southeast Michigan as well. It appears
areas along/south of M-59/Detroit Metro area will have the best
opportunity for multiple rounds of thunderstorms/heavy showers, with
localized rainfall amounts of 1 to 3 inches possible this afternoon
through tonight. This amount of rain in a short period of time could
lead to localized flash flooding in the urbanized areas of metro
Detroit. Otherwise, basin average rainfall is expected to hold in
the half inch to one inch range, and widespread flooding is not
anticipated. Additional showers are expected on Thursday, but basin
average rainfall should remain under half an inch.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...Small Craft Advisory until 4 AM EDT Thursday for LHZ421-441.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&
AVIATION.....DRK
UPDATE.......AA
DISCUSSION...SF
MARINE.......SS
HYDROLOGY....SF
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jul 7, 1:02 PM EST, 47 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
202 PM EDT Wed Jul 7 2021
MIZ053-060>063-068>070-075-076-082-083-080115-
Saginaw-Shiawassee-Genesee-Lapeer-St. Clair-Livingston-Oakland-
Macomb-Washtenaw-Wayne-Lenawee-Monroe-
202 PM EDT Wed Jul 7 2021
This hazardous weather outlook is for portions of southeast
Michigan.
.DAY ONE...This Afternoon and Tonight
A Severe Thunderstorm Watch is in effect until 9 pm this evening.
Scattered severe thunderstorms this afternoon and evening across
southeast Michigan. Main threat is damaging wind gusts to 65 mph
with hail and a tornado or two also possible. In addition, very heavy
rainfall will occur with these thunderstorms. Urban locations which
receive repeated rounds of storms may experience flash flooding.
Storm movement will be from west to east at 25 mph.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Isolated thunderstorms are possible on Thursday, with the next
slight chance of thunderstorms early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is requested.
MIZ047>049-054-055-080115-
Midland-Bay-Huron-Tuscola-Sanilac-
202 PM EDT Wed Jul 7 2021
This hazardous weather outlook is for portions of southeast
Michigan.
.DAY ONE...This Afternoon and Tonight
Scattered thunderstorms will be around today and tonight over
southeast Michigan. A strong storm or two could will be possible
afternoon and evening for areas north of I-69, producing damaging
wind gusts to 50-60 mph. In addition, very heavy rainfall will occur
with the thunderstorms. Urban locations which receive repeated
rounds of storms may experience flash flooding. Storm movement will
be from west to east at 25 mph.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Isolated thunderstorms are possible on Thursday, with the next
slightchance of thunderstorms early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is requested.
LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-080115-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
202 PM EDT Wed Jul 7 2021
This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.
.DAY ONE...This Afternoon and Tonight
A Severe Thunderstorm Watch is in effect until 9 pm this evening
affecting areas from the St. Clair River south to western Lake Erie.
Isolated to scattered thunderstorms will be around this afternoon and
evening. Thunderstorms will be capable of producing wind gusts in
excess of 35 knots. Storm movement will be from west to east at 20
knots.
Small craft advisories are in effect for outer Saginaw Bay and the
nearshore waters from Port Austin to Harbor Beach. Refer to the
latest marine forecasts for details.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Isolated thunderstorms are possible on Thursday, with the next
slight chance of thunderstorms early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is requested.
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
AA
In the hours before
Local storm report, Jul 7, 9:49 AM EST, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1049 AM EDT WED JUL 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 PM TSTM WND DMG 2 NNW ALGONAC 42.65N 82.55W
07/06/2021 ST. CLAIR MI EMERGENCY MNGR
EM REPORTS NUMEROUS TREES DOWN IN CLAY TOWNSHIP.
0743 PM TSTM WND DMG MARINE CITY 42.71N 82.50W
07/06/2021 ST. CLAIR MI EMERGENCY MNGR
EM REPORTS NUMEROUS TREES DOWN IN MARINE CITY.
&&
KDKSpecial weather statement, Jul 7, 11:35 AM EST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1235 PM EDT Wed Jul 7 2021
MIZ049-071745-
Huron MI-
1235 PM EDT Wed Jul 7 2021
...SPECIAL WEATHER STATEMENT...
At 1235 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Au Gres, moving east at 35 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
This strong thunderstorm will be near...
Pigeon around 105 PM EDT.
Caseville around 110 PM EDT.
Elkton around 115 PM EDT.
Bad Axe around 130 PM EDT.
Kinde around 135 PM EDT.
Other locations impacted by this storm include Redman, Parisville,
Huron City, White Rock, Ivanhoe, Rapson, Grindstone City, Bay Port,
Pinnebog and Ruth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4412 8288 4407 8285 4404 8279 4397 8271
4387 8264 4373 8257 4366 8256 4365 8256
4365 8260 4369 8261 4367 8346 4373 8347
4372 8348 4373 8348 4390 8346 4394 8344
4395 8334 4398 8330 4403 8310 4406 8306
TIME...MOT...LOC 1635Z 269DEG 29KT 4390 8363
DGSpecial weather statement, Jul 7, 12:43 PM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
143 PM EDT Wed Jul 7 2021
MIZ049-071830-
Huron MI-
143 PM EDT Wed Jul 7 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HURON COUNTY UNTIL
230 PM EDT...
At 143 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bad Axe, moving east at 35 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Ubly around 150 PM EDT.
Harbor Beach around 210 PM EDT.
Other locations impacted by this storm include Ruth, Redman, Filion,
Parisville, Helena, White Rock, Ivanhoe, Rapson and Verona.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4368 8258 4368 8261 4369 8261 4368 8310
4392 8311 4395 8268
TIME...MOT...LOC 1743Z 272DEG 31KT 4379 8301
IRLSpecial weather statement, Jul 7, 12:54 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
154 PM EDT Wed Jul 7 2021
MIZ068-071845-
Livingston-
154 PM EDT Wed Jul 7 2021
...A STRONG THUNDERSTORM WILL AFFECT EASTERN LIVINGSTON COUNTY...
At 154 PM EDT, a strong thunderstorm was located near Howell, moving
east at 20 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
This storm will be near...
Brighton around 210 PM EDT.
Hartland around 215 PM EDT.
South Lyon around 230 PM EDT.
Other locations impacted by this storm include Island Lake State
Recreation Area, Chilson, Lakeland and Tyrone Township.
This includes the following highways...
I-96 between mile markers 133 and 152.
US-23 between mile markers 55 and 74.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
southeastern Michigan.
LAT...LON 4269 8401 4276 8369 4246 8366 4245 8399
TIME...MOT...LOC 1754Z 264DEG 20KT 4256 8389
IRL
Special weather statement, Jul 7, 1:08 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
208 PM EDT Wed Jul 7 2021
MIZ082-083-071900-
Lenawee-Monroe-
208 PM EDT Wed Jul 7 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN MONROE AND
LENAWEE COUNTIES...
At 208 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Onsted to Deerfield. Movement was
east at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
These storms will be near...
Blissfield, Petersburg and Deerfield around 215 PM EDT.
Temperance around 235 PM EDT.
Tecumseh and Ida around 240 PM EDT.
Britton around 255 PM EDT.
Dundee around 300 PM EDT.
Other locations impacted by these storms include Seneca, Cone, Macon,
Ogden Center, Canandaigua, Ridgeway, Palmyra, Tipton, Sand Creek and
Samaria.
This includes US-23 between mile markers 1 and 25.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
southeastern Michigan.
LAT...LON 4180 8424 4194 8421 4207 8406 4209 8353
4173 8353 4171 8419
TIME...MOT...LOC 1808Z 263DEG 19KT 4194 8415 4188 8378
IRLSpecial weather statement, Jul 7, 1:47 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
247 PM EDT Wed Jul 7 2021
MIZ069-071930-
Oakland MI-
247 PM EDT Wed Jul 7 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OAKLAND COUNTY UNTIL
330 PM EDT...
At 247 PM EDT, Doppler radar was tracking a strong thunderstorm over
Holly, moving east at 20 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
Ortonville around 310 PM EDT.
Clarkston around 315 PM EDT.
Other locations impacted by this storm include Holly State Recreation
Area, Rose Center, Davisburg, Auburn Hills, Lake Angelus and
Waterford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
southeastern Michigan.
LAT...LON 4267 8368 4287 8369 4288 8329 4267 8324
TIME...MOT...LOC 1847Z 267DEG 16KT 4281 8360
IRL
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 974671, 974672, 974670, 974674, 974682, 974673, 974676, 974675, 974677, 974686, 974678, 974684, 974679, 974680, 974683, 974681, 974685.